Oxycodone (Oxycontin®) is an opioid often prescribed for pain management. 43 out of 100 people will receive an oxycodone prescription this year, so if you’ve recently started taking it, you’re not alone. In many cases, this medication can be helpful – not only does it aid in relieving acute or chronic pain, but it can also accelerate the healing process. Unfortunately, just like any medication, it can come with side effects. One of those side effects of oxycodone is itching.
At ReVIDA® Recovery, we know how important it is for you to understand the medications you’re putting inside your body. Let’s talk a little bit about the common side effect of itching and what you can do to find relief.
Table of Contents
Why Does Oxycodone Make Me Itch?
Itching can happen while taking oxycodone for a variety of reasons, and it’s more common than you think. Up to 90% of people who take any opioids will experience itching. The main reason for this is that opioids trigger an immune system response that aggravates receptor proteins on the surface of white blood cells – specifically the cells that affect our skin and nerves. When you take oxycodone, your cells release chemicals in response to the medication to allow adequate blood flow, which is a positive thing, but it’s also what is causing inflammation or itching. In other words, itching can occur because our cells are responding to the medication.
Another cause for itching is injection. Many who take opioids illicitly or outside of a doctor’s care will crush the pills and inject them for a faster, more intense “high”. This comes with many risks, such as the transference of disease, skin infections, injuries, and even abscesses. This can also cause skin picking, which can lead to itching. Additionally, the injection site can become itchy as it’s healing.
Some of the side effects of oxycodone misuse can lead to itching as well. Psychosis can happen when opioids are used in large quantities and outside of a doctor’s care. Some instances of psychosis cause people to become itchy, especially if they believe there are insects crawling under their skin.
Lastly, a common cause of itching while using oxycodone is an allergic reaction. This can happen to anyone – you don’t need to have a history of allergies to develop a reaction. Opioids react with nerves in the body, which can trigger an itching response. This is often something that can be managed with your physician, so make sure you bring it up with them if you’re noticing it.
Relief and Management of Oxycodone Itching
Not everyone will experience itching alongside oxycodone use, but if it happens, it’s often manageable. Your physician may suggest topical creams or even antihistamines for relief. They may also prescribe ibuprofen or other nonsteroidal anti-inflammatory drugs to manage the inflammation caused by your cell’s response to the medication. If you’ve never taken oxycodone before or if you’re feeling anxious about taking it, that could also be contributing to your itching. Your doctor may suggest anti anxiety medications or healthy coping mechanisms to manage this response.
Treatment for Addiction to Oxycodone
It’s common for people to experience a physical dependency on oxycodone, especially if they’ve been taking it for a prolonged period. If you experience a physical or emotional dependence on oxycodone, you’re not alone. An estimated 2 million people in the United States have a substance use disorder (SUD) related to opioid medications.
At ReVIDA® Recovery, we have seen firsthand how effective, evidence-based treatment can be in eliminating opioid use disorder (OUD). It doesn’t matter how long you’ve been taking oxycodone or how impossible it feels to stop right now – recovery is always possible. Let’s talk about some of the oxycodone treatment options we offer here that could be right for you.
Medication-Assisted Treatment (MAT)
While you’re here for MAT, you’ll be closely monitored by a compassionate and knowledgeable staff. Medications are available that can help in alleviating withdrawal symptoms and guiding you safely into recovery. You’ll also have access to resources that can help you on your journey moving forward, including individual counseling, group counseling, and support groups. In an MAT program, we use medications alongside traditional therapy to guide you away from opioids and into a healthy life of recovery.
You’ll also have the option to move forward with our outpatient treatment program. If a higher level of care is warranted, we will provide referrals for a local inpatient or residential treatment program. Your clinician will go over all of your options to set you up for success.
Buprenorphine (Suboxone®) Treatment
Medication-assisted treatment, or MAT, is a safe and evidence-based way to treat OUD. At ReVIDA® Recovery, we support the use of buprenorphine (Suboxone®) because it has been proven to reduce cravings while working to prevent relapse. In order to receive buprenorphine (Suboxone®) treatment, you will have to be opioid-free for 24 hours.
Outpatient Rehab Services
We believe that both individual and group therapy are critical components in the treatment of OUD – especially if you’re looking for long-term recovery. This is a safe and supportive space where you will learn how to manage your triggers and create healthy coping mechanisms. Our behavioral healthcare team is composed of licensed therapists, certified counselors, care coordinators, and peer recovery specialists who are standing by and ready to help. If we can treat your addiction where it started, at its roots, your chance of recovery is greater than if we were to simply treat your withdrawal symptoms.
At ReVIDA® Recovery, we’re standing by to help you reclaim your life from oxycodone. Recovery is possible, and you can start your journey to wellness whenever you’re ready. To learn more or to schedule an appointment, please call us today at 423-631-0432.
Frequently Asked Questions
Is itching an allergic reaction to oxycodone?
In some cases, itching may indicate an allergic reaction to oxycodone, but it isn’t the only cause. Injection of this medication or a nervous system response could also be to blame.